Get access

Increased risk of hip fracture in the elderly associated with prochlorperazine: is a prescribing cascade contributing?

Authors

  • Gillian E. Caughey,

    Corresponding author
    1. Quality Use of Medicines and Pharmacy Research Centre, Sansom Institute, School of Pharmacy and Medical Sciences, University of South Australia, Adelaide, SA, Australia
    • QUMPRC, Sansom Institute, School of Pharmacy and Medical Sciences, University of South Australia, GPO Box 2471, Adelaide 5001, SA, Australia.
    Search for more papers by this author
  • Elizabeth E. Roughead,

    1. Quality Use of Medicines and Pharmacy Research Centre, Sansom Institute, School of Pharmacy and Medical Sciences, University of South Australia, Adelaide, SA, Australia
    Search for more papers by this author
  • Nicole Pratt,

    1. Discipline of Public Health, University of Adelaide, Adelaide, SA, Australia
    Search for more papers by this author
  • Sepehr Shakib,

    1. Pharmacology Department, Royal Adelaide Hospital and University of Adelaide, Adelaide, SA, Australia
    Search for more papers by this author
  • Agnes I. Vitry,

    1. Quality Use of Medicines and Pharmacy Research Centre, Sansom Institute, School of Pharmacy and Medical Sciences, University of South Australia, Adelaide, SA, Australia
    Search for more papers by this author
  • Andrew L. Gilbert

    1. Quality Use of Medicines and Pharmacy Research Centre, Sansom Institute, School of Pharmacy and Medical Sciences, University of South Australia, Adelaide, SA, Australia
    Search for more papers by this author

  • The authors declare no conflict of interest.

Abstract

Purpose

To examine the prescribing of prochlorperazine secondary to the prescribing of a medicine which could lead to symptoms for which prochlorperazine is indicated and commonly used. Given the range of potential hypotensive, sedative, dystonic and other extra-pyramidal side effects associated with prochlorperazine, its association with hip fracture was also examined.

Methods

Prescription/event sequence symmetry analyses were undertaken from 1st January 2003 to 31st December 2006, using administrative claims data from the Department of Veterans' Affairs, Australia. This method assesses asymmetry in the distribution of an incident event (either prescription of another medicine or hospitalization) before and after the initiation of prochlorperazine. Crude and adjusted sequence ratios (ASR) with 95% confidence intervals (CI) were calculated.

Results

A total of 34 235 persons with incident use of prochlorperazine were identified during the study period. Statistically significant positive associations were found for a number of commonly used medicines, including cardiovascular medicines, NSAIDs, opioids and sedatives and the subsequent initiation of prochlorperazine that ranged from 1.07 (95%CI 1.01–1.14) for diuretics to 1.50 (95%CI 1.40–1.61) for statins. Prescription event analysis showed a 49% (95%CI 1.19–1.86) increased risk of hospitalisation for hip fracture following dispensing of prochlorperazine.

Conclusions

Prescribers should consider the possible contributing role of newly initiated medicines with the potential to cause of dizziness, and where possible address this through dose reduction or cessation of the medicine, rather than prescribing prochlorperazine. Copyright © 2010 John Wiley & Sons, Ltd.

Ancillary